Taking the next step in weight-loss journey

0

DEAR DR. ROACH: I have been trying to lose weight, with no results. I have cut back on carbs and sugar. In general, I watch what I eat. I also go to the YMCA and work out — in the water mostly, because my legs hurt so much. I weigh 286 pounds. I would love to lose 100 pounds, but I am not having any luck.

When I go to my primary-care doctor, he tells me that I need to lose weight. When I tell him what I have been doing to try to lose weight, he doesn’t believe me.

My husband tells him that I definitely am trying. I think I need more help with my weight problem. I don’t know if I should find a new doctor, or what! — J.S.

ANSWER: I have heard variations of this story so many times from my own patients that I am sure you are trying. However, losing weight is a very difficult thing to do. Once your body has reached a certain weight, it is incredibly hard to get things turned around. Fortunately, it is possible for everyone to lose weight. But you certainly do need some help. So does your primary-care doctor. As an alternative to getting a new one, I think it might be worthwhile to see an expert in weight loss, since this is a field requiring knowledge of new medications, as well as potentially using medications approved for other conditions in an “off label” way to help you lose weight.

Advertisement

One of the first things to look at is the medicines you already take. Most primary-care doctors don’t know (and I mightn’t have, if I didn’t work at an institution where research and teaching about this goes on) how many medications for blood pressure, depression, epilepsy and diabetes (among others) can cause weight gain as a side effect. Sometimes switching medications can help a great deal. Most primary-care doctors are uncomfortable prescribing medications for weight loss, especially after the disaster caused by the combination of dexfenfluramine and phentermine (fen-phen). There are newer and safer medications now.

Metabolic conditions such as Cushing’s disease and hypothyroidism need to be looked for.

Careful evaluation of the diet, using food diaries and often enlisting the expertise of a registered dietician nutritionist, is of paramount importance. Since there is so much misinformation, I almost always find people eating unhealthy foods and avoiding healthy ones, to their detriment.

You should be congratulated on finding an exercise that you can do, and be encouraged to do so every day.

Finally, since you are 100 pounds or so overweight, your doctor also should consider the risks and benefits of bariatric surgery, the most effective way (and only reliable one for most people) of losing that much weight.

DEAR DR. ROACH: My problem is constipation. I take gabapentin 800, which can cause constipation. What should I take to loosen my stool? I heard that wheat bran, applesauce and prune juice are natural ways to prevent this problem. There are a number of stool softeners on the market, but are there any that I should avoid? I have spinal stenosis and familiar tremor, and I need the medication. I am a 76-year-old woman. — R.D.

ANSWER: You are unlucky, as only about 1 percent to 4 percent of people on gabapentin complain of constipation. If you need treatment, I definitely would try some dietary changes, such as you suggest, and an extra glass of water. If you need medication, I would start with docusate (Colace), which is very safe.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2014 North America Syndicate Inc.

All Rights Reserved

Advertisement
SHARE